December 31, 2012 – People’s Pharmacy
A. You must let your physician know what is going on. DO NOT stop this antidepressant suddenly. The withdrawal symptoms can be devastating.
Here are some stories to consider:
“I was prescribed Pristiq (desvenlafaxine) four years ago [this drug is somewhat similar to Effexor (venlafaxine) and Cymbalta (duloxetine) in that it works the same way] when Lexapro lost its effectiveness. Pristiq seemed to have no obvious side effects unless I forgot to take it in the morning. By afternoon, I would be experiencing brain zaps and hearing my eyes move. I would see “trails” when moving my eyes. This would go away within hours of taking the missed dose. I then tried to stop the drug myself, because I didn’t want to be on something that has that effect.
“I tried weaning off myself by taking a full dose (100 mg) then 75 mg the next day and alternating for 2 weeks then go down to 75/75. I went crazy after two weeks and had to go back to the original dose. Not only did I have severe suicidal thoughts every 5 minutes, but uncontrolled crying, extreme sluggishness, night sweats (when I could sleep), weight gain, irritability and mood swings. Physically, my blood pressure (which has ALWAYS been 110/78) jumped to 149/101.
“After two weeks of getting back on the drug, all symptoms (including high blood pressure) normalized. I am now under a doctor’s care to switch back to Lexapro (which she says will work again since I have given the drug a rest). She is having me take a full dose of Pristiq one day and then full dose of Lexapro the next day for a week. Then in 2nd week, Pristiq 1 day, then 2 days of Lexapro. She supplemented with Abilify daily. So far, the withdrawal symptoms have been manageable and I am in my 2nd week. I have added weekly acupuncture for the mood swings and am hopeful that I will have my life back.”
“I was put on Pristiq almost a year ago. I got tired of taking this drug and I slowly started weaning myself off of the pills for about a month. As I’m typing this message my brain is shivering and zapping like nobody’s business. When I tried to explain it to my doctor he acted like he didn’t know what I was talking about. In the meantime, I suffer like crazy.”
“I am coming off Pristiq right now. Was on 100 mg a day and my doctor pulled me off it cold turkey. I’ve only taken it for about 2 months, but I feel like I’m going crazy. I have the brain zaps so bad I can barely walk around my house. I’m terrified to drive. This is worse than anything I’ve ever been through, and that includes quitting smoking.”
“I have been on a variety of antidepressants over the past few years for depression and anxiety. My latest prescription is Pristiq 50 mg once a day. I have been on it for 6 months. At first, I did see a difference in my depression and anxiety, but things began to change in the 7th month. I started having side effects from Pristiq. I haven’t had a brain freeze yet, but I have had other symptoms.
“I have had insomnia, headaches, GI upset, elevated cholesterol, blood pressure changes, joint/muscle pain, abnormal swelling all over, fatigue, agitation and ears ringing. From what I have read this is a hard medication to get off. I didn’t realize that this medication was making me sick until I went online and started to look up my symptoms. I really don’t know if I want to continue to take antidepressants if they are going to make me more physically sick.”
PEOPLE’S PHARMACY RESPONSE:
No one should ever discontinue antidepressant medication without medical supervision. As described above in vivid detail, the withdrawal symptoms can be terrible. We are especially concerned now that we see Cymbalta (duloxetine) advertised for arthritis symptoms. We wonder whether physicians are warning patients that getting off such drugs can be challenging (to say the least).
Here are some side effects to be aware of with Pristiq and Cymbalta:
CYMBALTA (DULOXETINE) & PRISTIQ (DESVENLAFAXINE) SIDE EFFECTS:
• Nausea, stomach pain, constipation, diarrhea, decreased appetite, vomiting
• Dizziness, fatigue, sleepiness
• Dry mouth
• Insomnia, anxiety, jitteriness, irritability, tremor , weird dreams
• Sweating, hot flashes
• Blurred vision , glaucoma
• Headache , ringing in ears
• Sexual dysfunction, lowered libido, erection difficulties, lack of orgasm , abnormal ejaculation
• Liver damage
• Serious skin reactions, rash, hives (requires immediate MD assistance!)
• Irregular heart rhythms
• Bleeding problems
• Blood pressure problems
• Interaction with other drugs (leading to serotonin syndrome among other reactions)
• Depressed mood, suicidal thoughts and behavior, suicide
Some people never experience such side effects and achieve substantial benefit from medications like desvenlafaxine, duloxetine and venlafaxine. But others find the problems with such drugs overwhelming. The sexual side effects alone can be disconcerting. They are also quite common. You can imagine that dizziness, dry mouth, lack of orgasm and excessive sweating might be enough to drive a person to want to stop such medication. But as you will see below, that can trigger a whole other set of problems.
Doctors have taken to calling this “discontinuation syndrome.” These clinical words do not do justice to what it is like to stop antidepressants like Cymbalta, Effexor (venlafaxine), Paxil (paroxetine), Pristiq (desvenlafaxine) or Zoloft (sertraline) suddenly.
SUDDEN WITHDRAWAL SYMPTOMS:
• Brain “zaps” (electric shock-like senstations in the brain)
• Dizziness, light-headedness, vertigo, feeling faint
• Anxiety, irritability, hostility
• Nausea, diarrhea, digestive upset
• Tremor, hands shaking, nerve tingles, strange sensations
• Fatigue, tiredness, lack of energy
• Visual disturbances